MAUDE Adverse Event Report: CLEARCORRECT CLEARCORRECT SYSTEM; CLEAR PLASTIC ORTHODONTIC ALIGNER

CLEARCORRECT CLEARCORRECT SYSTEM; CLEAR PLASTIC ORTHODONTIC ALIGNER
Model Number Aligner (Multi-layer)
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bruise/Contusion (1754)
Date of Event 02/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information received from customer: customer stated that when they inserted the aligner on the patient's lower arch, the aligner fit perfectly.2 hours later, the patient had slight bruising near the gum margins after removing the aligner.In the evening, the bruising became larger and the next morning gum surrounding other teeth were also affected.The orthodontic pressure in itself was not severe, however, the aligner flanges were too tight on the gums.The patient has discontinued treatment pending additional response from clearcorrect.Investigation findings: a review of the case shows no errors in the lower digital scan received on january 16, 2021.All protocols were followed during the cut and stage process.No errors were found during the manufacturing process.In the treatment setup for step 1 lower there is a lot of movement occurring from canine to canine.All anteriors are intruding, translating, rotating, and torquing.The review of these movements in the stage file show they are all within the preset protocols.Product was not returned for review.Clinical assessment: the report and supporting documentation is rather vague and missing essential information.The complaint refers to an image of the maxillary aligner but the photo provide only shows a frontal view of the dentition and only the incisal regions of the maxillary incisors.The description of "leaving a mark" on the gingiva is vague and difficult to interpret, particularly with the parenthetical comment that the gums were turning slightly white/blanching".Details regarding the timeline of the reported incident are equally vague.Questions regarding the tissue blanching only at insertion/removal or continuously are unanswered.Additionally, aspects of the complaint are from the patient's perspective.It is reported that "patient thinks her gum is getting thinner near the gum margins".It is difficult to interpret this comment as there is no direct statement that this indeed occurred based on a clinical examination and documentation.Furthermore, if blanching of tissues was observed and the dentist was overseeing the fitment of the appliances, the question of why this was not addressed at that time.There is insufficient information provided to be conclusive and the recommendation is the discontinue aligners until the tissues heal.Following proper fitment of the appliances should be evaluated prior to resuming treatment.Regulatory assessment: complaint primarily discusses bruising of the gingiva, but references bleeding one time.Blanching and sloughing of gingival tissue is not perceived to be permanent harm.Intervention with healing ointments was pursued.The fact that medical intervention was employed escalates this event such that it meets adverse event reporting criteria.
 
Event or Problem Description
Situation reported to clearcorrect: the customer states step 1 lower aligner was causing bruising and gum recession on the lower anterior.The customer also reported that the gums look bruised, extremely painful, at first there were bleeding spots, then the gums sloughed and was raw.The customer had the patient apply healing ointment to alleviate the situation.The patient does not have any predisposing gum problems, or viral or traumatic ulcers.Customer feels that the trimline design not cutting off at the gingival margin creates a negative fluid pressure of air and saliva which may adhere to the aligner surface creating a partial vacuum, wherein when the aligners are removed, they may inadvertently strip the gums.

Brand Name
CLEARCORRECT SYSTEM
Common Device Name
CLEAR PLASTIC ORTHODONTIC ALIGNER
Manufacturer (Section D)
CLEARCORRECT
21 cypress blvd
round rock TX 78665
MDR Report Key11554536
Report Number3007130440-2021-00001
Device Sequence Number19855572
Product Code NXC
UDI-Device IdentifierD865REF00031
UDI-Public+D865REF00031/$$522217298251/16D20210205
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K113618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Dentist
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/05/2022
Device Model NumberAligner (Multi-layer)
Device Catalogue NumberREF-03
Device Lot Number298251
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2021
Initial Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age30 YR